View More View Less
  • 1 Università di Pisa, Largo Bruno Pontecorvo, 5, 56127 PISA, Italy
  • | 2 Università di Bologna, Piazza di Porta San Donato, 5, 40126 BOLOGNA, Italy
Restricted access

Purchase article

USD  $25.00

1 year subscription (Individual Only)

USD  $800.00

Abstract

To a branched cover f between orientable surfaces one can associate a certain branch datumD(f), that encodes the combinatorics of the cover. This D(f) satisfies a compatibility condition called the Riemann-Hurwitz relation. The old but still partly unsolved Hurwitz problem asks whether for a given abstract compatible branch datum D there exists a branched cover f such that D(f)=D. One can actually refine this problem and ask how many these f's exist, but one must of course decide what restrictions one puts on such f’s, and choose an equivalence relation up to which one regards them. As it turns out, quite a few natural choices for this relation are possible. In this short note we carefully analyze all these choices and show that the number of actually distinct ones is only three. To see that these three choices are indeed different from each other we employ Grothendieck's dessins d'enfant.

  • [1]

    Cohen, P. B. (now Tretkoff, P.), Dessins d'enfant and Shimura varieties, in: “The Grothendieck Theory of Dessins d'Enfants,” (L. Schneps, ed.), London Math. Soc. Lecture Notes Series, Vol. 200, Cambridge University Press, 1994, pp. 237243.

    • Search Google Scholar
    • Export Citation
  • [2]

    Corvaja, P., Petronio, C. and Zannier, U., On certain permutation groups and sums of two squares, Elem. Math., 67 (2012), 169181.

  • [3]

    Edmonds, A. L., Kulkarni, R. S. and Stong, R. E., Realizability of branched coverings of surfaces, Trans. Amer. Math. Soc., 282 (1984), 773790.

    • Search Google Scholar
    • Export Citation
  • [4]

    Goulden, I. P., Kwak, J. H. and Lee, J., Distributions of regular branched surface coverings, European J. Combin., 25 (2004), 437455.

    • Search Google Scholar
    • Export Citation
  • [5]

    Grothendieck, A., Esquisse d'un programme (1984), in: “Geometric Galois Action” (L. Schneps, P. Lochak eds.), 1: “Around Grothendieck's Esquisse d'un Programme”, London Math. Soc. Lecture Notes Series, Vol. 242, Cambridge Univ. Press, 1997, pp. 548.

    • Search Google Scholar
    • Export Citation
  • [6]

    Lando, S. K. and Zvonkin, A. K., “Graphs on Surfaces and their Applications,” Encyclopaedia Math. Sci. Vol. 141, Springer, Berlin, 2004.

    • Search Google Scholar
    • Export Citation
  • [7]

    Kwak, J. H., Mednykh, A., Enumeration of branched coverings of closed orientable surfaces whose branch orders coincide with multiplicity, Studia Sci. Math. Hungar., 44 (2007), 215223.

    • Search Google Scholar
    • Export Citation
  • [8]

    Kwak, J. H. and Mednykh, A., Enumerating branched coverings over surfaces with boundaries, European J. Combin., 25 (2004), 2334.

  • [9]

    Kwak, J. H., Mednykh, A. and Liskovets, V., Enumeration of branched coverings of nonorientable surfaces with cyclic branch points, SIAM J. Discrete Math., 19 (2005), 388398.

    • Search Google Scholar
    • Export Citation
  • [10]

    Mednykh, A. D., On the solution of the Hurwitz problem on the number of nonequivalent coverings over a compact Riemann surface (Russian), Dokl. Akad. Nauk SSSR, 261 (1981), 537542.

    • Search Google Scholar
    • Export Citation
  • [11]

    Mednykh, A. D., Nonequivalent coverings of Riemann surfaces with a prescribed ramification type (Russian), Sibirsk. Mat. Zh., 25 (1984), 120142.

    • Search Google Scholar
    • Export Citation
  • [12]

    Monni, S., Song, J. S. and Song, Y. S., The Hurwitz enumeration problem of branched covers and Hodge integrals, J. Geom. Phys., 50 (2004), 223256.

    • Search Google Scholar
    • Export Citation
  • [13]

    Pakovich, F., Solution of the Hurwitz problem for Laurent polynomials, J. Knot Theory Ramifications, 18 (2009), 271302.

  • [14]

    Pascali, M. A. and Petronio, C., Surface branched covers and geometric 2-orbifolds, Trans. Amer. Math. Soc., 361 (2009), 58855920

  • [15]

    Pascali, M. A. and Petronio, C., Branched covers of the sphere and the prime-degree conjecture, Ann. Mat. Pura Appl., 191 (2012), 563594.

    • Search Google Scholar
    • Export Citation
  • [16]

    Pervova, E. and Petronio, C., Realizability and exceptionality of candidate surface branched covers: methods and results, Seminari di Geometria 2005–2009, Università degli Studi di Bologna, Dipartimento di Matematica, Bologna 2010, pp. 105120.

    • Search Google Scholar
    • Export Citation
  • [17]

    Petronio, C., Explicit computation of some families of Hurwitz numbers, European J. Combin., 75 (2018), 136151.

  • [18]

    Petronio, C., Explicit computation of some families of Hurwitz numbers, II, preprint arXiv:1807.11067, to appear in Adv. Geom.

  • [19]

    Song, J. and Xu, B., On rational functions with more than three branch points, arXiv:1510.06291